I am a 36 year-old make. I have been taking Paxil 40mg/day for 10 years, and had worked miracles. I feel like it has quit working recently, so I started looking around on the web for some advice. It wasn't long before I stumbled upon 100's if not 1000's of post describing the hell of quitting Paxil. I have started obsessing about it, and now it's all I can think about. I have a family and career, and from what I am reading, it is going to be hard to keep either if I actually have to quit the Paxil.
Can anyone shed some light on this subject for me? Is it possible to quit Paxil without all of the supposed withdrawal symptoms? Does Paxil cause permanent serotonin/receptor damage?
Your Doctor should know how to make a smooth transistion from one to another without to much difficulty. I'm going to be tapering off Tramodol and on to Cymbalta Good Luck to you, let us know how it goes. :- )
Because of the length of time you've been on Paxil, yes, it will probably be difficult to quit this med. I'm one of the horror stores who never recovered from my withdrawal. But most of us who have suffered greatly had lousy psychiatrists, which is why so many had to turn to the web. A good psychiatrist will know how to taper you off slowly and put you back on it if it gets too bad. Most people make it off after a bad few weeks, some have not problem at all, and some never make it. As to long-term damage, nobody knows the answer to this, whether it's for Paxil or any other antidepressant. None of these meds were studied long-term, and nobody's studying them now. Bad for business, you know. So no sense worrying over what you can't find out. You aren't anyone else, and their experiences can't tell you what you'll experience. When you go on those Paxil withdrawal sites, go to the success stories -- they're there, too. And remember, a lot of people suffer bad withdrawals because they're never told by their docs about withdrawal. Paxil's manufacturer was sued to the gills over this, but that was a decade ago. The FDA now puts a warning on every antidepressant about the possibility of withdrawal and how to deal with it. Now, I don't know if coming off Paxil is the right thing for you to do. If it has stopped working, I think that fact will probably lessen the withdrawal -- it seems to be worse the better the med is working. But it will take your brain a while to adjust to operating without the med. Switching to another med won't necessarily help with withdrawal from any med, particular a med of another class -- you'll just have side effects from two meds to worry about. But some will use Prozac at the tail end of your withdrawal to try and wean off the Paxil because Prozac stays in the body much longer than other of these meds and is therefore usually easier to wean off of. For a good description of this, The AntiDepressant Solution by Joseph Glanville is a good book. Wish I'd had it before my quack psychiatrist ruined my life. Because you know in advance what to look for, this won't happen to you. Simple as that. You're prepared, not obsessed. Don't make it into more than it is; wait and see. Expect to take some time off work to recover; think of it as being sick. Some call it the Paxil flu. If it gets emotional, go back on it and taper off more slowly. And make sure your psychiatrist knows this and cares about this and will monitor you carefully; if the shrink sounds cavalier in any way, or dismissive, find another.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.